There have been reports of tuberculosis (TB) in patients who have been administered infliximab therapy.
This has prompted a recommendation that all patients considered for this therapy be evaluated for the risk of latent TB infection using a tuberculin skin test (TST).
In this study, physicians from California, USA, evaluated the TST as an adequate screen for TB exposure in patients with inflammatory bowel disease (IBD).
The team assessed 82 consecutive patients with IBD; 70 with Crohn’s disease, 4 with ulcerative colitis, and 8 with indeterminate colitis.
All patients were being treated with or considered for infliximab therapy. They underwent a standard intradermal purified protein derivative (PPD) TST before or between infusions.
In addition, 1 or more control antigens (Candida, tetanus, and/or mumps) were concurrently placed on 69 patients.
The team read the skin tests for induration 48 to 72 hours after placement.
|71% of the controls failed to react to any antigen.|
|Clinical Gastroenterology and Hepatology|
The physicians found that none of the 82 patients had a positive PPD TST result.
They also found that 71% of the 69 patients with controls failed to react to any antigen.
The team found that 83% of patients who were administered corticosteroids and/or immunosuppressants, not including infliximab, for at least 1 month were anergic. This compared to 43% of patients who were not administered those medications.
Dr William Mow's team concluded, "Given the high prevalence of anergy, a negative TST result in patients with IBD administered infliximab is an unreliable indicator for TB exposure".
"Evaluation for TB risks should include not only a TST, but also a detailed history of travel, TB exposures, and such symptoms as chronic cough and weight loss, and a chest radiograph should be considered".